Email updates

Keep up to date with the latest news and content from BMC Pediatrics and BioMed Central.

Open Access Case report

Persistent wandering atrial pacemaker after epinephrine overdosing – a case report

Elhadi H Aburawi*, Hassib Narchi and Abdul-Kader Souid

Author affiliations

Department of Pediatrics, College of Medicine and Health Science, United Arab Emirates University, P. O. Box 17666, Al-Ain, UAE

For all author emails, please log on.

Citation and License

BMC Pediatrics 2013, 13:1  doi:10.1186/1471-2431-13-1

Published: 2 January 2013

Abstract

Background

Long-term complications of sympathomimetic drug overdosing have not been adequately investigated in infants and young children. Despite reports discouraging their use in children, these formulations are frequently administered for “cold-like symptoms”. Their frequent adverse events are different forms of arrhythmias, including multifocal atrial tachycardia.

Case presentation

A 3-year-old toddler developed multifocal atrial tachycardia following an iatrogenic overdose of epinephrine accidentally administered intravenously. His ECG showed wandering atrial pacemaker (p-waves with different origins and configurations) that persisted for at least one year. This event demonstrated the sensitivity of young children to the sympathomimetic drugs, especially overdosing.

Conclusions

Health care providers and parents should be warned of toxicities associated with sympathomimetic drug overdosing. Future studies are needed to determine whether wandering atrial pacemaker is a potential long-term complication of high-dose sympathomimetics.

Keywords:
Epinephrine; Iatrogenic; Supraventricular tachycardia; Sympathomimetic toxicity; Wandering pacemaker; Arrhythmia